Home > Research > Publications & Outputs > Asymptotics and Hamiltonians in a first-order f...

Associated organisational unit

Links

Text available via DOI:

View graph of relations

Asymptotics and Hamiltonians in a first-order formalism

Research output: Contribution to journalJournal article

Published
Close
Article number095020
<mark>Journal publication date</mark>04/2008
<mark>Journal</mark>Classical and Quantum Gravity
Issue number9
Volume25
Number of pages16
Publication statusPublished
Original languageEnglish

Abstract

We consider four-dimensional spacetimes which are asymptotically flat at spatial infinity and show that, in the first-order framework, the action principle for general relativity is well defined without the need of infinite counter terms. It naturally leads to a covariant phase space in which the Hamiltonians generating asymptotic symmetries provide the total energy–momentum and angular momentum of the spacetime. We address the subtle but important problems that arise because of logarithmic translations and super translations both in the Lagrangian and Hamiltonian frameworks. As a forthcoming paper will show, the treatment of higher dimensions is considerably simpler. Our first-order framework also suggests a new direction for generalizing the spectral action of non-commutative geometry.